Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 102, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 7, 2003, 3:20 PM EDT for Screven County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 7, 2003, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 41 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2257 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
979 WUUS52 KCHS 071920 SVRCHS GAC251-071945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCREVEN COUNTY IN SOUTHEAST GEORGIA... * UNTIL 345 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 3 MILES NORTHEAST OF NEWINGTON...OR ABOUT 12 MILES SOUTHEAST OF SYLVANIA...MOVING NORTHEAST AT 10 TO 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... NEWINGTON... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. LAT...LON 3268 8152 3257 8152 3260 8141 3274 8142 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:26 AM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 7, 10:26 AM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1027 AM EDT MON JUN 7 2003 PUBLIC... MID LVL RIDGE EXTENSION CONTINUES WWD THRU THE GULF STATES WHILE DRY AIR IN THE MID LVLS HAD WORKED INTO S GEORGIA AND THE SOUTH CAROLINA COASTAL WATERS. 12Z ROAB COMPARISONS BTWN CHS AND JAX INDICATED MUCH DEEPER MOISTURE WILL RESIDE ACROSS OUR NW TIER OF ZONES THIS AFTN WHILE THE REMAINDER OF OUR CWFA SHOULD BE UNDER THE INFLUENCE OF THE DRYER AIR ABOVE THE BLYR. BELIEVE SEA BREEZE CONVECTION WILL BE DIMINISHED THIS AFTN... ESPECIALLY IN GEORGIA...WITH SCT CONVECTION ACROSS CENTRAL GEORGIA AND THE SOUTH CAROLINA MIDLANDS DRIFTING TOWARD AROUND NW TIER LATE IN THE DAY. WILL MAKE A FEW MINOR DOWNWARD POPS ADJUSTMENTS IN SE GEORGIA WITH MINOR CHANGES TO MAX TEMPS. WITH SFC DEW POINTS FROM 74 TO 78 CURRENTLY...EXPECT HEAT INDICES TO NEAR 105 IN SPOTS THIS AFTN. WILL HEADLINE HEAT INDICES NEARING CRITERIA THIS AFTN IN A FEW OF OUR ZONE GROUPS. MARINE... WINDS CURRENTLY WSW 10 TO 15 KT WITH SEAS BLO 3 FT. ONLY MINOR INITIALIZATION TOUCH-UPS NEEDED FOR THE MORNING UPDATE. .CHS... GA...NONE. SC...NONE. 24
Hazardous weather outlook, Jul 7, 5:33 AM EDT, 9 hours 47 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-071130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 533 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE OGEECHEE RIVER AT EDEN...THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE OGEECHEE RIVER AT EDEN...THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION. .EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND MODERATE HUMIDITIES WILL RESULT IN HEAT INDEX VALUES APPROACHING 105 DEGREES FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED TODAY OR TONIGHT. JPC
In the hours before
Special weather statement, Jul 7, 1:35 PM EDT, 1 hour 45 minutes before
GAZ088-SCZ040-042>044-071830- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 135 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY...DORCHESTER COUNTY...ALLENDALE COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 230 PM EDT... AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERAL STRONG THUNDERSTORMS FROM NORTH OF SYLVANIA EASTWARD ACROSS HAMPTON...ALLENDALE...AND COLLETON COUNTIES MOVING NORTHWEST AT 10 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THE CITIES OF ALLENDALE...HAMPTON AND WALTERBORO THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24/11
Special weather statement, Jul 7, 2:20 PM EDT, 1 hour before
SCZ042-043-071900- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 220 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND COLLETON COUNTY THROUGH 300 PM EDT... AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CROCKETVILLE...OR ABOUT 4 MILES NORTHEAST OF HAMPTON...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND VARNVILLE... CROCKETVILLE...ALMEDA...MILEY...MOSELLE...ISLANDTON...ASHTON AND CALDWELL THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 7, 2:33 PM EDT, 47 minutes before
SCZ044-045-071915- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 233 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY THROUGH 315 PM EDT... AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SAINT GEORGE EXTENDING TO JUST EAST OF HARLEYVILLE...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TEXAS...SAINT GEORGE ...HARLEYVILLE...MOUNT ZION...HUDSONTOWN...GROVER...ROSINVILLE AND DUNCAN CHAPEL THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 7, 3:18 PM EDT, 2 minutes before
SCZ045-072000- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 318 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT MUCH OF BERKELEY COUNTY THROUGH 4 PM EDT... AT 318 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL CLUSTERS OF STRONG THUNDERSTORMS IMPACTING MUCH OF BERKELEY COUNTY. THE FIRST STORM WAS LOCATED OVER EXTREME SOUTHERN PORTIONS OF LAKE MARION AND WILL AFFECT EADYTOWN AND WILSONS LANDING THROUGH 345 PM. ANOTHER STRONG THUNDERSTORM WAS LOCATIONS OVER THE EASTERN PORTIONS OF THE COUNTY NEAR BETHERA WITH YET ANOTHER STRONG THUNDERSTORM NEAR GOOSE CREEK AND MOUNT HOLLY. ALL OF THESE STORMS ARE MOVING TO THE NORTHEAST AT 10 TO 15 MPH. GUSTY WINDS TO 45 MPH AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED ALONG WITH VERY HEAVY RAIN. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.